New York, 2017

Strong Wind in New York, March 14, 2017

March 14, 2017 · NWS OKX · 1 event in 1 county or zone

On Tuesday, March 14th, rapidly deepening low pressure tracked up the eastern seaboard.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Tuesday, March 14th, rapidly deepening low pressure tracked up the eastern seaboard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 14, 4:28 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 14, 4:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
528 PM EDT Tue Mar 14 2017

.SYNOPSIS...
Nor'Easter over eastern Long Island Tuesday afternoon will track
to the Canadian Maritimes on Wednesday into Thursday. High
pressure builds into the local area Thursday and Friday.
A weak area of low pressure system will track across New
England on Saturday followed by high pressure building in on
Sunday into Monday. A cold front passes through on Tuesday.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
As of 19Z, the Nor'Easter is centered near Upton, NY (KOKX)
with an estimated pressure of 978 hPa.

All Winter Weather Products have been cancelled. See Public
Information Statements for latest snow totals and peak wind
reports.

Light PCPN will transition to snow flurries and a few snow
showers this evening, otherwise dry.

With temperatures well below freezing tonight, any water
remaining on roadways/walkways/etc will freeze. SPS will be
issued this evening for that. Overnight lows in the upper teens
to lower 20S are forecast with lower end of the guidance
spectrum used due to the anomalously cold conditions.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Axis of closed upper low passes tomorrow with isolated to
scattered snow showers. Little or no accumulation anticipated.

It will remain much below normal, with highs in the upper 20s to
lower 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Upper level low pressure departs further to the northeast Wednesday
night and Thursday, giving way to weak ridge Friday. Then upstream
shortwave tracks out of central Canada, across the Great Lakes
region Friday night, closing off Saturday and Sunday to the east.

Surface low passes northeast as high pressure builds to the south
Thursday and Friday. Next low and frontal system passes nearby
Friday night and Saturday, slowing to the east Sunday.

Dry weather gives way to rain or a rain/snow mix with the next
frontal system Friday night through Saturday, with lowering chances
Sunday as the system drifts east.

High pressure builds across the area on Sunday night then moves
offshore Monday night. A low pressure system approaches the area on
Tuesday.

Blustery northwest winds Sunday night will allow temperatures to
drop into the 20s across the entire area. High temperatures on
Monday will be in the upper 30s to around 40 with night time lows in
the 20s to lower 30s. Highs on Tuesday will be below normal with
temperatures in the low to mid 40s.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Low pressure continues moving to the northeast of the region
this evening, reaching Maine by early Wednesday morning.

Precipitation has largely changed back to light snow. This
should taper off 00-03z time frame with gradually improving
flight categories overnight. Conditions will remain dry
overnight before a chance of snow showers returns on Wednesday
morning in association with the upper low.

Gusty NW Winds continue through this evening. Gusts to 30-40
kts are possible evening before decreasing to 25-30 kts
everywhere overnight.

VFR conditions will return after 02Z tonight as precipitation comes
to an end.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 40 kt possible through around 02z
with gusts 25-30kt thereafter.

KLGA TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 40 kt possible through around 02z
with gusts 25-30kt thereafter.

KEWR TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 35 kt possible through around 02z
with gusts 25-30kt thereafter.

KTEB TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 35 kt possible through around 02z
with gusts 25-30kt thereafter.

KHPN TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 35 kt possible through around 02z
with gusts 25-30kt thereafter.

KISP TAF Comments: Categories gradually improve through the
evening. Wind gusts up to 40 kt possible through around 02z
with gusts 25-30kt thereafter.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...SCT snow showers with brief MVFR or lower conds
possible in the afternoon. NW winds G25-30KT.
.Thursday...VFR. NW winds G20-25KT.
.Friday...VFR.
.Friday night...Chance of rain and snow mainly after midnight, with
IFR conds possible.
.Saturday...IFR conditions possible. Chance of rain and snow,
changing to all rain by afternoon, then changing back to a
rain/snow mix at night.
.Sunday...Becoming VFR.

&&

.MARINE...
Nor'Easter over Suffolk County Long Island as of 19Z tracks to
the Canadian Maritimes tomorrow. Winds will increase as the low
pulls away this evening. Winds could gust as high as 45 kts on
the ocean this evening. Winds then diminish and will fall
briefly below gale force on all waters.

On Wednesday, winds increase again and reach gale force across
the Ocean and perhaps on the Sound, Harbor and Bays.

As high pressure builds to the south late this week. Another
area of low pressure approaches from the west, and tracks across
the waters this weekend.

Gusty NW winds persist Wednesday night and Thursday, then diminish
Friday as they turn toward the south. The winds eventually turn back
to the NW this weekend and increase in speed behind the next low
pressure.

For Wednesday and Wednesday night, a tight pressure gradient remains
over the waters, and gales still look likely at least on the ocean
waters and perhaps the eastern Sound and eastern bays as well. SCA
conditions otherwise for the remaining waters.

Winds slowly subside Thursday into Thursday night as a high pressure
ridge moves closer. SCA conds are likely at least through the
evening hours. A brief period of tranquil conditions follows for
Friday as the ridge shifts through, then a return to SCA conds is
possible on Saturday with the approach of the next system.

&&

.HYDROLOGY...
No hydrologic issues are anticipated Wednesday through the
weekend.

&&

.TIDES/COASTAL FLOODING...
As winds shift around to the N/NW behind the storm, additional
coastal flooding is not expected for this next high tide cycle
tonight. Flood prone vulnerable locations in the south shore bays of
Long Island may approach minor coastal flooding benchmarks, but
expect them to fall just short at this time.

Less significant beach erosion issues will likely linger int

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ009>012.
NY...Wind Advisory until 6 PM EDT this evening for NYZ071>075-
     078>081-176>179.
NJ...Wind Advisory until 6 PM EDT this evening for NJZ006.
MARINE...Gale Warning until midnight EDT tonight for ANZ330-335-338-340-
     345.
     Gale Warning until midnight EDT Wednesday night for ANZ350-353-
     355.

&&

SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...PW
AVIATION...FEB/DS
MARINE...Tongue/PW
HYDROLOGY...Tongue/PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 14, 3:13 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
413 PM EDT Tue Mar 14 2017

CTZ005>008-NJZ002-004-103>108-NYZ067>070-151945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Orange-Putnam-Rockland-Northern Westchester-
413 PM EDT Tue Mar 14 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow totals according to
Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NJZ006-NYZ071>075-078>081-176>179-151945-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Southern Westchester-New York (Manhattan)-
Bronx-Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
413 PM EDT Tue Mar 14 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow totals according to
Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-151945-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
413 PM EDT Tue Mar 14 2017

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-151945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
413 PM EDT Tue Mar 14 2017

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Mar 14, 3:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
413 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG FAR ROCKAWAY            40.61N  73.76W
03/14/2017                   QUEENS             NY   BROADCAST MEDIA

            A PAIR OF 2 STORY HOMES UNDER CONSTRUCTION ON BEACH 7TH
            STREET COLLAPSED

&&

CJB
Local storm report, Mar 14, 3:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
415 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY SNOW       CONGERS                 41.15N  73.95W
03/14/2017  M15.5 INCH       ROCKLAND           NY   FIRE DEPT/RESCUE

&&

TFM
Local storm report, Mar 14, 3:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     NON-TSTM WND DMG EAST HAMPTON            40.95N  72.20W
03/14/2017                   SUFFOLK            NY   FIRE DEPT/RESCUE

            ALL LANES OF MONTAUK HIGHWAY CLOSED BETWEEN DAVIDS LANE
            AND DAYTON LANE DUE TO A DOWNED TREE.

&&

DS
Local storm report, Mar 14, 3:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
446 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HEAVY SNOW       GOSHEN                  41.40N  74.33W
03/14/2017  M22.0 INCH       ORANGE             NY   TRAINED SPOTTER

&&

TFM
Special weather statement, Mar 14, 4:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
516 PM EDT Tue Mar 14 2017

CTZ005-006-NJZ004-006-103>108-NYZ069>075-176>179-150030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
516 PM EDT Tue Mar 14 2017

...Icy Conditions Tonight...

Temperatures across the area are below freezing, and will continue
to fall this evening. This will result in icy roads and walkways
tonight as residual snow and slush refreezes. Extra caution
should be used if out tonight.

CTZ007>012-NYZ078>081-150030-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
516 PM EDT Tue Mar 14 2017

...Icy Conditions Tonight...

Temperatures will fall below freezing quickly this evening as
winds shift to the northwest behind the departing storm. Residual
slush will freeze, resulting in icy roads and walkways. Where
there is no snow and slush, areas of black ice can be expected to
develop. Extra caution should be used if out tonight.

12
Local storm report, Mar 14, 4:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
554 PM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND DMG BETHANY                 41.42N  73.00W
03/14/2017                   NEW HAVEN          CT   SOCIAL MEDIA

            TREE DOWN ON POWER LINES ONTO TRUCK ON RIDGE ROAD.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Nassau

When
March 14, 5:00 PM EST to 7:00 PM EST
Where
Northern Nassau forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station near Glen Cove measured a 54 mph wind gust at 601 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695783.